Alert archive / Maine / Special Weather Statements in 2021
Special Weather Statement, NWS Gray, ME
NWS Gray, ME issued this special weather statement at May 16, 2021, 12:13 PM EDT for Oxford County, Maine. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 12:13 PM EDT (16:13 UTC)
- Expired
- May 16, 2021, 12:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Gray, ME
County Oxford County, ME
The radar
The Portland,ME radar (KGYX), 75 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 4.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
787 WWUS81 KGYX 161613 SPSGYX Special Weather Statement National Weather Service Gray ME 1213 PM EDT Sun May 16 2021 MEZ007-008-012-013-161645- Southern Oxford-Northern Oxford-Southern Franklin-Northern Franklin- 1213 PM EDT Sun May 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OXFORD AND SOUTH CENTRAL FRANKLIN COUNTIES... At 1212 PM EDT, a strong thunderstorm was located over Dixfield, or near Rumford, moving east at 5 mph. Pea size hail is possible with this storm. Locations impacted include... Rumford, Dixfield, Mexico, Wilton, Carthage, Town Of Washington, Peru, Perkins and Roxbury. LAT...LON 4450 7059 4463 7054 4464 7032 4444 7038 TIME...MOT...LOC 1612Z 279DEG 6KT 4458 7046 $$ Watson
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at May 16, 11:25 AM EDT, 48 minutes earlier.
Area forecast discussion, May 16, 11:25 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1125 AM EDT Sun May 16 2021
.SYNOPSIS...
Diurnally driven showers and isolated thunderstorms
are possible today and Monday, some of which may contain gusty
winds. A shortwave will pass to our north on Tuesday as a weak
surface cold front sweeps through northern New England. This
will allow for a few scattered showers, especially across
northern and eastern locations. High pressure will then keep the
weather mainly quiet on Wednesday through the end of the week
with well above average temperatures.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1115 AM...Quick update based on current obs. Convection firing
up already in some areas, a lot of it seems terrain forced
currently, but it should become more widespread as the afternoon
moves on. Temps adjusted a little as forecast highs have been
reached in some areas, so the trend was up for max T today.
However, KPWM wind just shifted onshore, so may be done
climbing in spots on the coast. Also, any precip will drop off
the temp by several degrees when it occurs.
655 AM...Minor update to temperature and sky grids based on
latest observations and mesoscale guidance. Satellite imagery
continues to show a mix of high clouds and clear spots with an
area of clouds moving southeast across Quebec associated with
the approaching short wave.
PREVIOUS DISCUSSION...
A short wave will cross the area this afternoon providing
better upper level support for afternoon showers and scattered
thunderstorms primarily across the interior. Latest satellite
imagery shows a mix of high clouds and clear skies across the
area and am expecting a bit more clouds over the area this
morning compared to yesterday. Despite a few more clouds there
will still be plenty of sunshine to warm quickly through the
morning. Temperatures will rise into the 70s across the interior
with 60s along the coast where a sea breeze will develop
towards late morning keeping conditions cooler there through the
afternoon. Have continued with the Beach Hazard Statement and
mentioned the dangers of cold water in the HWO for today as fair
weather this morning likely lead to people heading to area
lakes and beaches where water temperatures are near 50F.
Latest hi res guidance show showers developing shortly after
noon across the higher terrain. These showers will expand in
coverage over the interior through the afternoon as the
aforementioned short wave crosses the area. BUFKIT soundings
across the area show morning insolation will lead to the
boundary layer becoming well mixed to above 700 mb. Winds aloft
will be very light during this period of mixing, but this will
lead to dewpoints dropping through mid-day before any showers or
thunderstorms develop.
The drop in dewpoints this morning will lead to less
instability than previously advertised with CAMs showing only a
couple hundred J/kg of SBCAPE by mid-day across much of the area
except for higher SBCAPE over eastern zones where dewpoints
will stay in the mid 40s. Regardless, still think there will be
enough instability for a few showers to build into thunderstorms
through the afternoon with the best chances for thunder across
the mountains through eastern zones. Effective shear will be
minimal with little in the way of organized cells with sustained
updrafts. However, low level drying this morning will lead to
thermodynamic profiles that will support a few gusty showers and
thunderstorms.
Showers and thunderstorms will wane this evening with the loss
of daytime heating. Skies will become partly cloudy tonight with
lows in the 40s to near 50F across the south.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Another round of diurnal showers and scattered thunderstorms is
expected on Monday. There looks to be less upper level support
than today with a short wave ridge over New England and upper
trough well to our northwest. CAMs do show better instability
than today, although effective shear will be weak. A sea breeze
will become well developed again keeping coastal areas in the
60s, while across the interior temperatures will rise into the
70s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Overview: Scattered showers will be possible on Tuesday as a
shortwave trough passes to our north. High pressure will then build
to our south and west for the middle of the week allowing for well
above average temperatures. A disturbance passing to our north this
upcoming weekend may result in increasing chances for scattered
showers along with slightly cooler temperatures.
Impacts: Minimal. Scattered showers will be possible on Tuesday
along with isolated thunder. The rest of the week looks quiet and
unseasonably warm.
Forecast Details: A subtle shortwave will pass through Quebec Canada
on Tuesday as a weak cold front sweeps across northern New England.
This will allow for a few scattered showers, mainly across northern
and eastern zones where slightly better forcing is expected.
The latest ensemble guidance brings very little if any rainfall
to southern New Hampshire to around a tenth of an inch across
the far north as well as towards the Mid-Coast region. There may
be locally higher amounts though, especially across the
mountains of Western Maine and perhaps the White Mountains where
upslope flow may assist with lift. Forecast soundings for
Tuesday afternoon are indicating steep low-level lapse rates
along with a sufficiently deep low-level dry layer, which could
allow for mixing of some gusty winds to the surface within any
heavier shower activity. While this potential will be very
localized, gusty winds up to around 30 mph or so look possible
under these showers. An isolated rumble of thunder may also be
possible but this will also be very isolated. High temperatures
will be several degrees warmer compared to Monday with most
places outside of the mountains and the Mid-Coast reaching the
70s. Showers will quickly end after sunset on Tuesday as we lose
daytime heating and the wave quickly moves east.
Persistent 500 mb ridging will then park itself over the eastern
U.S. on Wednesday through the end of the week with height anomalies
between 10-20 dam. This will result in several days of partly to
mostly sunny skies along with well above average temperatures. There
will only be a slight risk for an isolated shower each afternoon as
daytime heating combined with a nearly stationary frontal
boundary to our north may allow for just enough lift for
diurnally driven Summer like showers. High temperatures on both
Wednesday and Thursday will range from the 70s across the far
north to the 80s across south-central New Hampshire and
southwestern Maine. Afternoon sea breezes will be possible each
day though, so expecting high temperatures to likely be reached
early each day across coastal locations. It will also likely
remain into the 60s each day across the Mid-Coast where the
southerly winds off the still very cold Gulf of Maine will
prevent significant warming. A disturbance may then ride over
the ridge by Saturday, which could result in some scattered
showers across the region along with slightly cooler
temperatures.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Short Term...Mainly VFR through Monday. Afternoon -SHRA and
scattered -TSRA may bring brief restrictions with the best
chances at KAUG and KHIE. Will have to watch to see where
showers produce sufficient rainfall that could lead to some low
cigs and patchy fog tonight. Another round of afternoon -SHRA
and -TSRA is expected Monday that could bring brief
restrictions.
Long Term...VFR conditions expected through the entire period
outside of any showers. The best chance for showers will be on
Tuesday afternoon, especially across northern and eastern terminals
such as KRKD. Briefly gusty winds will be possible within any
heavier showers with gusts up to around 25 kts possible, which could
result in brief MVFR/IFR conditions.
&&
.MARINE...
Short Term... Winds and seas remain below SCA thresholds with
winds turning onshore each morning from sea breeze circulations.
Scattered showers and thunderstorms will develop over the
interior that may track over the waters this afternoon and again
Monday afternoon.
Long Term...Winds and seas are expected to remain below SCA criteria
through the end of the week. Scattered showers are possible on
Tuesday afternoon, especially near Penobscot Bay. Briefly gusty
winds up to around 25 kts will be possible within any heavier
showers, which could result in briefly higher seas.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for
MEZ023>028.
NH...Beach Hazards Statement until 8 PM EDT this evening for NHZ014.
MARINE...None.
&&
SYNOPSIS...Schroeter/Tubbs
NEAR TERM...Cempa/Schroeter
SHORT TERM...Schroeter
LONG TERM...Tubbs
AVIATION...Schroeter/Tubbs
MARINE...Schroeter/TubbsHazardous weather outlook, May 16, 3:20 AM EDT, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 320 AM EDT Sun May 16 2021 MEZ023>028-NHZ014-170730- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 320 AM EDT Sun May 16 2021 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...Today and tonight. Beach Hazards Statement. The warm air temperatures this weekend may cause people to underestimate the dangers of cold water temperatures, including hypothermia and incapacitation due to cold shock. If planning on recreating in or on the water this weekend, please use extreme caution to avoid this threat. Scattered showers and isolated thunderstorms with gusty winds are possible this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>022-033-NHZ001>013-015-170730- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 320 AM EDT Sun May 16 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. The warm air temperatures this weekend may cause people to underestimate the dangers of cold water temperatures, including hypothermia and incapacitation due to cold shock. If planning on recreating in or on the water this weekend, please use extreme caution to avoid this threat. Scattered showers and isolated thunderstorms with gusty winds are possible this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-170730- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 320 AM EDT Sun May 16 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Tubbs
In the hours before
Special weather statement, May 16, 11:34 AM EDT, 39 minutes before
Special Weather Statement
National Weather Service Gray ME
1134 AM EDT Sun May 16 2021
MEZ009-161600-
Central Somerset-
1134 AM EDT Sun May 16 2021
...A SHOWER WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...
At 1134 AM EDT, a shower was located 13 miles west of Rockwood, or 14
miles northeast of Jackman, moving east at 5 mph.
Pea size hail is possible with this shower.
Locations impacted include...
Rockwood Strip, Soldiertown, Alder Brook, Tomhegan, Town Of
Thorndike, Plymouth, Taunton And Raynham Academy Grant, Pittston
Academy Grant, Sandwich Academy Grant and Brassua.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4591 6987 4574 6980 4573 6981 4572 6979
4571 6979 4565 6976 4568 7007 4581 7013
TIME...MOT...LOC 1534Z 253DEG 5KT 4574 7001
WatsonSpecial weather statement, May 16, 11:45 AM EDT, 28 minutes before
Special Weather Statement National Weather Service Gray ME 1145 AM EDT Sun May 16 2021 MEZ007-008-013-161615- Northern Oxford-Southern Franklin-Northern Franklin- 1145 AM EDT Sun May 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FRANKLIN COUNTY... At 1145 AM EDT, a strong thunderstorm was located near Weld, or 8 miles north of Rumford, moving east at 5 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Weld, Phillips, Carthage, Byron, Perkins and Roxbury. If outdoors, consider seeking shelter inside a building. LAT...LON 4461 7054 4472 7058 4481 7042 4460 7034 TIME...MOT...LOC 1545Z 253DEG 5KT 4468 7051 Watson
Special weather statement, May 16, 12:13 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Gray ME 1213 PM EDT Sun May 16 2021 MEZ007-008-012-013-161645- Southern Oxford-Northern Oxford-Southern Franklin-Northern Franklin- 1213 PM EDT Sun May 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OXFORD AND SOUTH CENTRAL FRANKLIN COUNTIES... At 1212 PM EDT, a strong thunderstorm was located over Dixfield, or near Rumford, moving east at 5 mph. Pea size hail is possible with this storm. Locations impacted include... Rumford, Dixfield, Mexico, Wilton, Carthage, Town Of Washington, Peru, Perkins and Roxbury. LAT...LON 4450 7059 4463 7054 4464 7032 4444 7038 TIME...MOT...LOC 1612Z 279DEG 6KT 4458 7046 Watson
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:09 PM EDT | Beach Hazards Statement | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo, York | 24 hr |
| May 16, 11:34 AM EDT | Special Weather Statement | GYX | Somerset | 26 min |
| May 16, 11:45 AM EDT | Special Weather Statement | GYX | Franklin | 30 min |
| May 16, 12:53 PM EDT | Special Weather Statement | GYX | Androscoggin | 37 min |
| May 16, 1:07 PM EDT | Special Weather Statement | GYX | Kennebec | 38 min |
| May 16, 1:33 PM EDT | Special Weather Statement | GYX | Kennebec | 27 min |
| May 16, 2:00 PM EDT | Special Weather Statement | GYX | Kennebec | 30 min |
| May 16, 2:25 PM EDT | Special Weather Statement | GYX | Lincoln | 35 min |
| May 16, 2:31 PM EDT | Special Marine Warning | GYX | 59 min | |
| May 16, 2:42 PM EDT | Special Weather Statement | GYX | Sagadahoc | 33 min |
| May 16, 3:52 PM EDT | Special Weather Statement | GYX | Franklin | 23 min |
| May 16, 3:58 PM EDT | Special Weather Statement | GYX | Waldo | 32 min |
| May 16, 1:20 PM EDT | Special Weather Statement | GYX | Grafton | 25 min |
| May 16, 3:50 PM EDT | Special Weather Statement | GYX | Coos | 25 min |
Nearby
Special Weather Statements in Maine, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.